Join 3,497 readers in helping fund MetaFilter (Hide)


Have you been on Wellbutrin and used propanolol as needed?
November 25, 2012 1:48 PM   Subscribe

YANMD: I recently started Wellbutrin (150 mg) for SAD. So far, no side effects. I haven't noticed an increase in anxiety, faster heart rate, etc. I also take around 5-10 mg of propranolol as needed (beta blocker) for performance anxiety. It works really well. My question: has anyone else had this combo of meds and noticed that the beta blocker worked differently? My shrink says it should be fine, but I'm interested in hearing any stories. This is probably my anxiety talking, but I'm just worried I'll take my beta blocker before a performance situation and it won't work, or won't feel the same. Thanks in advance.
posted by namemeansgazelle to Health & Fitness (5 answers total) 2 users marked this as a favorite
 
I don't have any personal experience, but since you take the beta blocker on an as needed basis, why not just try one at some point (before you need it) and see how it feels?
posted by CheeseDigestsAll at 2:46 PM on November 25, 2012


It may be useful to think of those two drugs as acting in two different places. Bupropion (Wellbutrin) is a selective dopamine and norepinephrine reuptake inhibitor in the brain. The effects of this drug occur due to stuff that goes on up in your brain and involves a lot of indirect pathways and stuff we don't really know about yet.

Propranolol, on the other hand, is a pretty simple drug when it comes to its mechanism of action: it blocks β1 and β2 receptors, most of the ones we're concerned about are in the heart, smooth muscle, and blood vessels. The path is pretty simple here with the end result being a slower heart rate and lower blood pressure (helping to nip an anxiety attack in the bud).

That said, a brief Pubmed and Epocrates search found that due to a common liver metabolism enzyme, bupropion may increase circulating beta blocker levels in patients with impaired liver function. This would also likely apply more to folks who were taking propranolol as long-term therapy for high blood pressure. All the same, if you feel light-headed after taking your propranolol you might want to talk to your doctor about that.
posted by The White Hat at 2:46 PM on November 25, 2012


You should be fine. Wellbutrin can increase anxiety in some people, but if you're not experiencing any generalized symptoms, your performance anxiety probably won't be any worse. However, you don't mention how long you've been on Wellbutrin. Its effects on mood and anxiety may take weeks to fully manifest.

The metabolic interactions between the two drugs are minimal.

If for some reason your performance anxiety does worsen, you can always up the dose of propranolol—you're at the very bottom of a wide dosing range.
posted by dephlogisticated at 3:48 PM on November 25, 2012


One quick tip for Wellbutrin-if you find it wires you up pretty well at first, just go for walks or other exercise. It'll tamp down in a couple of weeks.
posted by St. Alia of the Bunnies at 4:09 PM on November 25, 2012


Ask a local pharmacist. Interaction of drugs is part of his job. Also, everyone is different so your experience may vary.
posted by stormpooper at 1:58 PM on November 26, 2012


« Older Books / resources about monast...   |  Can anyone help me find a supe... Newer »
This thread is closed to new comments.